South Park Self

my mother didn't raise me to be a maraca

I really am taking a ridiculous number of pills at the moment. Honestly, if you grabbed me by the neck and shook me I'd rattle, probably just before I uttered a short shriek of rage and plugged you in the eye. (Some of the pills are anti-PMT vitamins, and they're only mostly working. Can you tell?). My spanky new cellphone has a 6pm alarm set, which is absolutely necessary as I'm actually quite absurdly fatigued at the moment and am remembering less and less with more and more facility. At 6pm sharp, wading through the ankle-deep cats who know their supper time is 6pm and who have become conditioned with Pavlovian intensity to the sound of the alarm, I take the following:

  1. Warfarin, a little pink pill. Currently ambling between 5mg and 7.5mg, as my INR levels are still surprisingly low. Either I have a high natural tolerance to Warfarin, or I'm eating cranberries in my sleep.
  2. A giant purple multivitamin pill, full of B-vitamins and evening primrose oil and those other girly-assisting substances which are supposed to stop me from slaying six on a lunar cycle.
  3. A small, tastefully pastel green agnucaston pill, a herbal somethingorother which stimulates dopamine production and thus also tends to reduce the number of corpses I have to feed to the cats.
  4. A giant off-white horse-pill antibiotic monstrosity. This is because I had a root canal half done a couple of weeks ago, and the temporary filling did its usual thing of dying the death about a day and a half after I saw the dentist, so the tooth is (a) merrily disintegrating, (b) mostly composed of a giant hole which traps quite unlikely quantities of food in it, probably measurable in bushels, and (c) hurting like hell, which suggests it's infected. Fortunately my nice dentist warned me of this possibility and gave me a pre-emptive prescription. I'd like to know why the hell he doesn't just take the simple step of constructing his temporary fillings out of something other than cottage cheese.
  5. A probiotic, on account of above. In capsule form. I love pills in capsules. Apart from the cheery superhero colours, they're much easier to take and are moreover consolingly space-age.
  6. A small blue trepiline pill. This is an out-of-date antidepressant whose major effect seems to be drowsiness, so I take it (a) randomly now and then when I'm going through an insomniac phase, but (b) currently daily, as it's supposed to reduce the likelihood of migraines, and I really don't want to repeat last month's merry little session.
  7. A nice painkiller, usually the cheery yellow Syndol equivalent. I'm not allowed to take anti-inflammatories on Warfarin. Paracetamol isn't touching the sides, and the tramadol which the nice physician prescribed has a really weird effect on my insomnia: it makes me spacey and somnolent and floaty, but I come sharply awake every time I start to drift off. Really very odd. I try to avoid codeine, but not when there's toothache involved.
I'm not naturally a pill-taking life form. This is ridiculous, particulary since the last week has been very bad for exhaustion (it seems to come in waves), so it doesn't feel as though they're actually doing anything useful. Phooey. On the other hand, there's probably a new career for me somewhere in a salsa band, to which I would contribute percussion by the simple expedient of wriggling my hips.
  • Current Mood: exhausted really very tired
Now giggling madly at your subject line. Presumably it is, like all your other subject lines, a quote, but I am finding it hard to imagine a possible context. Goons would be suitably surreal, yet it doesn't sound Goonish. Go on, put me out of my misery.
In fact, just to confuse you, this represents one of the tiny fraction of subject lines I actually made up all my very own self. It would have been Isabel's pill concocter, but I've already used that, alas.

I am pleased that it amused you. Trying to be moderately entertaining about my state of health is wearing thin.
Over the past 20 minutes I've dithered over trying to formulate a compassionate yet cautionary response that wittily marries friendly concern with diplomatically-phrased imprecations to take all those pills and shove them up your GP's nostrils.

I am now accepting defeat and going with that old Internet standby, 'OMG?!'
Hee! I'd say you succeeded admirably, if my state of giggle is any indicator.

This isn't really my GP's fault, in fact she only actually prescribed one of the above. I think the "shake me and I'd rattle" effect is because my hapless form is the prescribing-ground of completely disconnected physicians, dentists and gynacologists in addition to the GP. All of these pills are necessary, I tell myself. And some of them aren't actually drugs.
It's the 'disconnected' that's making me panic. Are any of these individuals aware of the sum total of pills entering your system? The further risk is that with this many pharmacological variables it's impossible to predict their interactions and side-effects.

As for the 'necessary', I must respectfully disagree. (4) and (5) are temporary at least, and the Warfarin is at least intended to save your life. The rest should be flushed down the loo.

Here's my working-out:
To take any drug on the off-chance that it may prevent something is a huge no-no.
Vitamin supplements are the modern-day snake-oil. They're not even harmless, but in some cases make things worse. http://www.bbc.co.uk/news/health-15238610

Once your tooth is sorted out perhaps try a month without anything other than the warfarin?
Your concern is both noted and appreciated :>. But I think my slightly off-hand listing of the total is misleading, besides being exaggerated, as usual, for comic effect.

(4) and (5) are actually working, the tooth was pretty damned agonising until a day or so after I started the antibiotic, so I'm forced to conclude it's actually hitting an infection. The nice dentist can probably confirm that when I see him on Monday.

I know that vitamins are dodgy; all I can say is that in the specific case of PMT symptoms, which plague me enough that I'll consider hardline responses like actual contraceptives, if the B-vitamin/evening primrose oil thing is a placebo effect, it's a pretty damned effective one. Anecdotally, if I can remember to take the B-vitamin stuff it really does help. I am also vaguely reassured by the fact that vitamin supplements seem to be provenly effective only in cases of serious deficiency, e.g. wartime diets. The menstrual cycle gives rise to some very weird imbalances, particularly under modern conditions where our experience of it (extended lifspan/improved nutrition/decreased pregnancies) is really no longer natural. I'm more inclined to think there may be something in PMT supplements than in general supplements, is all I'm saying, and if it is a placebo effect, hell, it works for me.

Agnucaston is different. Agnucaston is a dopamine agonist, and there does seem to be evidence of its efficacy in actual clinical trials. Besides, I haven't killed anyone since I started taking it, which has to count for something. (i.e. the PMT irritation/hysteria has been noticeably reduced from the ridiculously high levels of the last year or so).

You may well have a point re the trepiline, but there are also mitigating factors. One, it's a tiny dose, less than a quarter of the dose prescribed for actual anti-depressant purposes. Two, the nice doc talked about it as a routine and well-established prescription for migraine prevention: no real side effects if you take it at night, and there seems to be some evidence that it does actually help, as a result of some weird effect it has on blood vessels in the head. She did explain it, but my head was pounding enough at the time that I didn't really take it in. In this case I'm willing to give it a try because the migraine thing is enough of a total bugger that I will cheerfully contemplate learning to stand on my head if someone suggested it might help. A month of it does actually seem to have reduced the free-floating aura symptoms, if nothing else, which is a relief, as they're trippy.

I do see why you're concerned, and I thank you. But the reality is also that there's a fair amount wrong with me at the moment, sadly enough, and I'm no longer willing to simply endure it and hope it goes away. If it's any consolation I do have to declare all of the above maraca-contents on my Warfarin blood-test documents, so if there's any weird interaction, hopefully the nice pathologists would pick it up.

This was a very long response and probably TMI. But I feel strongly that Concerned!dicedcaret should be reassured. I shall place it on record that if I start mutating in weird ways as a result of vitamin interactions, you are perfectly entitled to point and laugh and say I told you so.